My 15 yr old daughter had fainted several times during track meets. A holter monitor picked up Ventricular tachycardia and a doppler picked up PFO. Her dr did a stress test with and she did not show symptoms of vtach. They have scheduled a cardiac ablation and stated that the best case scenario is to fix at that time but did not state what was next if they could not fix during ablation. The dr also stated that her bpm was 300 during vtach but there were only 3 in a row. What could be done if ablation does not work? and how serious is this ?
Long-term treatment of ventricular tachycardia may include the use of anti-arrhythmic medications like procainamide, amiodarone, or sotalol. The problem with them is they can have severe side effects. Their use is declining in favor of other methods such as ablation.
Another treatment for ventricular tachycardias is a device called an implantable cardioverter defibrillator . The ICD is usually implanted in the chest, like a pacemaker. It is connected to the heart with wires.
The ICD can be programmed to sense when ventricular tachycardia is occurring, and administers a shock to stop it. The ICD may also be programmed to send a burst of paced beats to interrupt the ventricular tachycardia. Anti-arrhythmic drugs may be needed to prevent repeated firing of the ICD.
Of course,the fear of V-tach is that can lead to ventricular fibrillation, asystole, and sudden death. For now, put your hope in the ablation procedure and go from there.
What is also important to clear up is the cause of your daughter's ventricular tachycardia.
The 300 BPM ventricular tachycardia only lasted 3 beats (in other words 0,6 seconds) but longer ventricular tachycardia runs at 300 BPM will cause fainting even in young completely healthy hearts.
Ventricular tachycardia reduces the cardiac output more than supraventricular tachycardia because the ventricles contract the "wrong way" and unsynchronized. In addition the atrias don't help pumping as they should do. This is why ventricular tachycardia is considered more serious than supraventricular tachycardia. And - ventricular tachycardia often have a cause.
What happens if the ablation is unsuccessful depends on the cause of the ventricular tachycardia. If it's due to a genetic electrical defect (long/short QT syndrome, Brugada syndrome, catecholaminergic polymorphic ventricular tachycardia, etc) the treatment is usually beta blockers and possibly an ICD. If it is caused by organic heart disease (cardiomyopathy) the doctors will probably treat this underlying condition if possible. Benign ventricular tachycardias are from what I know, often easy to ablate.
But I need to say, I'm not at all an expert, just a patient suffering from "premature beats" and supraventricular tachycardia.
good thing dr's are taking this seriously and going to try and find the cause; dr's ignored my fainting and arrhythmia's from age 9 - 42; now 2 years later I'm still trying to find answers but they think it's genetic (Hypertrophic Obstructive Cardiomyopathy) do you have any family history of early death or heart disease etc?
I went through all the tests - EKG's, Echo, stress test, tilt table test, cardiac MRI, cardiac catherization and then had a pacemaker/defibrillator implanted. Even though I had an EP study and ablation which helped my pvc's somewhat but not VT episodes; I still have major problems... in June 2011; I had 3 VTach episodes even with treatment, meds and ICD.
They should do a tilt table test also to see if the ANS (autonomic nervous system) is involved or what her heart does during the test.
I am not trying to scare you, but I would make sure to ask her dr about not exercising until they find the cause and get it treated. Also make sure the school has AED's (Automatic External Defibrillators) and knows what's going on with her just in case it happens again.
Thank you all for the great information. Since, it is so early in the process, I am not getting the information I feel I need from the Drs. I am not aware of any heart issues in young family members. The Dr did put her on beta blockers with plans to increase her dosage . I did ask about ICD and Dr stated that due to her condition it could create an adrenalin storm in her heart, so not an option. They are VT's , and dr stated she was lucky to be with us today considering her last fainting spell that left her incoherent for 45 mins. I have not spoke with the Dr doing the study /ablation so I feel like I just dont have the answers I need. One of my concerns is the chance of stroke with the ablation and is it greater due to her PFO? . what are the long term side effects of beta blockers?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.